Pennsylvania, 2025

Flash Flood and Damaging Winds in Pennsylvania, June 18, 2025

June 18, 2025 · NWS CTP · 17 events in 7 counties and zones

A short-wave trough moving into central Pennsylvania in a sufficiently unstable and sheared environment allowed for numerous showers to occur during the early afternoon hours of June 18, 2025 with thunderstorm coverage increasing during the mid-afternoon hours and into the evening. Lake breeze convection across northwestern Pennsylvania allowed for scattered thunderstorms to move into the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A short-wave trough moving into central Pennsylvania in a sufficiently unstable and sheared environment allowed for numerous showers to occur during the early afternoon hours of June 18, 2025 with thunderstorm coverage increasing during the mid-afternoon hours and into the evening. Lake breeze convection across northwestern Pennsylvania allowed for scattered thunderstorms to move into the sheared and unstable environment with a line of showers and isolated severe thunderstorms progressing across the northern half of central Pennsylvania. Early afternoon showers produced efficient rainfall, causing an instance of flash flooding in northern Clearfield County, with a roadway closed due to high water. Damage with the initial lake breeze convection was limited to Warren and Elk counties in the form of tree damage. Severe thunderstorms with the line of thunderstorms produced isolated instances of tree damage along the Interstate 80 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 18, 10:47 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 18, 10:47 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service State College PA
1147 AM EDT Wed Jun 18 2025

.SYNOPSIS...
* A somewhat warmer, more muggy day is on tap for today, with
  fairly numerous showers and a few thunderstorms.
* Strong to potentially severe thunderstorms remain possible
  Thursday afternoon (risk level 2 out of 5).
* The first significant heat wave of the season is expected from
  Sunday into early week, with Major Heat Risk forecast (level 3
  out of 4).

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Short wave trough moving across OH/wrn PA will continue to
provide forcing for SHRA/TSRA this afternoon, with the most
expected in the east. AM rainfall has not been excessive but a
few areas are already getting wet. No ltg quite yet as the warm,
moist lower atmos has been allowing little ice to form yet.
Expect the increasing CAPE and lift this aftn to change that. FF
threat is still MRGL, since the SHRA/TSRA will be moving a
little quicker than yesterday. Expect some of them to train over
the same areas, though. This is already starting to set up over
nrn Clearfield and srn Elk Cos. The severe threat is maximized
in the SE where the sun is starting to come thru the clouds.
30KTs of deep layer shear and CAPEs into the 1000-1500J range
will make a few of the storms get tall and make gusty winds, and
perhaps damaging wind gusts.

A slightly drier airmass and sinking air should help shove the
storms to the east of the area this evening. By 8 PM, they
should be out.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/...
2 am/06z update...

Continued large-scale flow progression is expected tonight-
Thursday, with a temporary reduction in showers and storms for
much of tonight, as PA emerges well into the surface warm
sector, but also stays well ahead of any mid- level height falls
tied to the approach of a northern stream short- wave and
associated surface cold front. It's certainly plausible that a
few showers and storms could reach the Alleghenies, but very
likely not until shortly before daybreak.

On Thursday, the main forecast issue is just how quickly the
aforementioned upper trough and surface cold front push through
central PA. Current model timing still suggests that most of
the convection could occur in the morning or early afternoon
hours for much of the Alleghenies, as well as the ridge and
valley region. Later timing of these features for the Endless
Mountains, the Poconos, and the Middle to Lower Susquehanna
Valleys should afford a better opportunity for
heating/destabilization, leading to better potential for strong-
severe storms, within a pretty strongly sheared environment. At
this point, we continue to advertise a risk level 2 out of 5,
with damaging winds the primary threat.

At this vantage point, Friday still looks seasonably warm and
sunny behind the above mentioned cold front, but much less
humid.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Main change to the package was minor adjustments to the
Saturday, as convection can drop southeast across the top
of the upper level ridge into our area. Still looks hot
as we head into the start of the week, but always a chance
for convection to drop into area, given the type of airmass
in place, and the wet ground from recent rains.

Earlier discussion below.

As upper ridging builds in, a strong capping inversion (with mid
level temps peaking in the 12-13C range over the weekend) will
greatly limit any shower/thunderstorm chances to sub 20 pct for
Sat-Mon.

By Sunday, highs in the low to mid 90s are becoming more likely
as a very strong ridge of high pressure with 500mb heights
approaching 600dm builds overhead. NAEFS guidance depicts a ~72
hour period of anomalous 500mb heights, 700mb temperatures, and
850/925mb specific humidity values (>99th percentile for this
time of year). If such a forecast materializes, we could be
looking at a several day stretch of extreme heat and humidity
across the region. Monday looks to be the hottest day of the
stretch, with highs currently forecast in the 90s for most of
the area. Dewpoints in the mid 70s would push heat index values
over 100F for most locations east of I-99 and south of I-80,
with values approaching 105+ in the Lower Susquehanna Valley.
Although this forecast is still several days out and uncertainty
remains, the fact that we have been in a stretch of relatively
cool conditions means the quick switch into significant heat and
humidity could exacerbate the risk for heat-related impacts.

In addition to warm afternoon temperatures and heat index
values, overnight lows will provide little to no relief from the
heat. With the expected stretch of hot and humid conditions, those
with heightened susceptibility to heat, such as young children,
older adults, people with chronic medical conditions, and
pregnant women, should prepare to limit time outdoors, wear
light clothing, and drink plenty of water later this weekend
and early next week.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Looking at some pop up showers and storms this afternoon, as
the airmass heats up.

Will continue to adjust fcst as needed.

Earlier discussion below.

A few strong t-storms are possible particularly in the vicinity
of KMDT and KLNS and have included PROB30s with the 18/06Z TAF
cycle. Overall convective coverage does not appear to be as
widespread as yesterday with mainly dry wx probable for the
central and eastern airspace overnight. Latest guidance
supported adding LLWS to the western and central airfields as
LLJ increasing from ~240 degrees into early Thursday morning.

Outlook...

Thu...Predominantly VFR, although strong PM t-storms are
possible with a cold frontal passage.

Fri...Predominantly VFR, with a slight chance of a rain shower
north.

Sat-Sun...Mainly VFR. Hot.

&&

.CLIMATE...
A daily record rainfall of 1.72" was set at Altoona yesterday
6/17. This broke the previous record of 1.22" set in 1978.

Astronomical Summer (solstice) officially arrives on Friday,
June 20, at 10:42 p.m.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Jurewicz/Lambert
NEAR TERM...Jurewicz/Dangelo
SHORT TERM...Jurewicz/Banghoff
LONG TERM...Steinbugl/Martin
AVIATION...Steinbugl/Martin
CLIMATE...Steinbugl
Hazardous weather outlook, Jun 18, 11:46 AM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1246 PM EDT Wed Jun 18 2025

PAZ004-005-010-017-024-033-191700-
Warren-McKean-Elk-Clearfield-Cambria-Somerset-
1246 PM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to potentially severe thunderstorms with frequent lightning,
gusty winds and heavy rainfall are possible during the early to mid
morning hours Thursday.

After a several hour lull in the convection late Thursday morning, a
second round of strong thunderstorms with gusty winds are possible
Thursday afternoon.

The first heat wave of the season is expected Sunday into early next
week. The risk of heat-related illnesses is likely elevated given
limited acclimation. Heat impacts are likely in some health systems,
heat sensitive industries, and infrastructure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-011-012-018-037-041-191700-
Potter-Cameron-Northern Clinton-Northern Centre-Tioga-
Northern Lycoming-
1246 PM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong thunderstorms with gusty winds are possible Thursday
afternoon.

The first heat wave of the season is expected Sunday into early next
week. The risk of heat-related illnesses is likely elevated given
limited acclimation. Heat impacts are likely in some health systems,
heat sensitive industries, and infrastructure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ064>066-191700-
Adams-York-Lancaster-
1246 PM EDT Wed Jun 18 2025

...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong to potentially severe thunderstorms with damaging winds
are possible Thursday afternoon and evening.

The first heat wave of the season is expected Sunday into early next
week. The risk of heat-related illnesses is likely elevated given
limited acclimation. Heat impacts are likely in some health systems,
heat sensitive industries, and infrastructure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-025>028-034>036-042-045-046-049>053-056>059-063-191700-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-
1246 PM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong to potentially severe thunderstorms with damaging winds
are possible Thursday afternoon and evening.

The first heat wave of the season is expected Sunday into early next
week. The risk of heat-related illnesses is likely elevated given
limited acclimation. Heat impacts are likely in some health systems,
heat sensitive industries, and infrastructure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 18, 10:45 AM EST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1145 AM EDT Wed Jun 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Tstm Wnd Dmg     2 NNW Barnes Gap        39.79N 78.35W
06/17/2025                   Bedford            PA   Utility Company

            Numerous trees down on wires off of York
            Road.

&&

The radar

The State College radar (KCCX), 61 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Clearfield

When
June 18, 12:00 PM EST to 1:15 PM EST
Where
Clearfield County, Narrows Creek to 1 mi N of Narrows Creek
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.135, -78.677

Flash flooding led to water covering Flowing Well Road at Coal Run to the east of Dubois.

Thunderstorm Wind, Warren

When
June 18, 3:56 PM EST
Where
Warren County, 4 mi NNW of Tidioute
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.730, -79.460

A severe thunderstorm, producing wind gusts estimated at 60 mph, knocked down a tree into wires on Tidioute Creek Road northwest of Tidioute.

Thunderstorm Wind, Warren

When
June 18, 3:59 PM EST
Where
Warren County, 3 mi ENE of Tidioute
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
41.689, -79.370

A severe thunderstorm, producing wind gusts estimated at 60 mph, knocked down a tree into wires on Davey Hill Road northeast of Tidioute.

Thunderstorm Wind, Warren

When
June 18, 4:24 PM EST
Where
Warren County, 1 mi WNW of Warren Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.836, -79.189

A severe thunderstorm, producing wind gusts estimated at 60 mph, knocked down a tree into wires on River Road in Starbrick, approximately one mile west of Warren.

Thunderstorm Wind, Elk

When
June 18, 5:10 PM EST
Where
Elk County, 1 mi ESE of Highland Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
41.560, -78.850

A severe thunderstorm, producing winds estimated at 60 mph, knocked a tree down on wires northwest of Johnsonburg.

Thunderstorm Wind, Clearfield

When
June 18, 5:57 PM EST
Where
Clearfield County, 1 mi SW of Sabula
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
41.163, -78.692

A severe thunderstorm, producing winds estimated near 60 mph, knocked a tree down on wires along Calabash Court southeast of Treasure Lake.

Thunderstorm Wind, Clearfield

When
June 18, 6:00 PM EST
Where
Clearfield County, 1 mi NNE of Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
41.087, -78.720

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree on wires on Walking Horse Lane northeast of Salem.

Thunderstorm Wind, Clearfield

When
June 18, 6:16 PM EST
Where
Clearfield County, Ostend
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.873, -78.724

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree on Main Street in Mahaffey.

Thunderstorm Wind, Clearfield

When
June 18, 6:21 PM EST
Where
Clearfield County, Newburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.835, -78.679

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree on Main Street in Newburg.

Thunderstorm Wind, Clearfield

When
June 18, 6:34 PM EST
Where
Clearfield County, 1 mi WSW of Mt Joy
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
41.044, -78.447

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked a tree down into wires in Plymptonville.

Thunderstorm Wind, Clearfield

When
June 18, 6:51 PM EST
Where
Clearfield County, 1 mi NW of Chester Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.906, -78.236

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree and wires on US Route 322 west of Philipsburg.

Thunderstorm Wind, Centre

When
June 18, 7:27 PM EST
Where
Centre County, 2 mi SW of Runville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.950, -77.857

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down multiple trees on Egypt Hollow Road west of Runville.

Thunderstorm Wind, Clinton

When
June 18, 7:51 PM EST
Where
Clinton County, 1 mi W of Mc Elhattan
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.166, -77.397

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked a tree down into wires across Big Plum Run Road east of Swissdale.

Thunderstorm Wind, Clinton

When
June 18, 7:54 PM EST
Where
Clinton County, 1 mi SW of Woolrich
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.190, -77.399

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree and wires onto German Road in Woolrich.

Thunderstorm Wind, Clinton

When
June 18, 8:02 PM EST
Where
Clinton County, 1 mi NE of Woolrich
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
41.210, -77.362

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree and wires on Dutch Hollow Road northeast of Woolrich.

Thunderstorm Wind, Lycoming

When
June 18, 8:26 PM EST
Where
Lycoming County, 1 mi NE of Quenashaukne
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.291, -77.136

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree onto wires on Anderson Road west of Hepburnville.

Thunderstorm Wind, Columbia

When
June 18, 9:36 PM EST
Where
Columbia County, 2 mi WNW of Stillwater
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
41.161, -76.398

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree onto wires on Kramer Hill Road between Benton and Stillwater.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266681, 1262247, 1262244, 1262248, 1262414, 1262415, 1262416, 1262417, 1262418, 1262419, 1262420, 1262421, 1262422, 1262423, 1262424, 1262425, 1262426.